A lot of people have been assuming that I've been going through a hellish experience with chemotherapy, which is certainly what I initially expected. So (and I am knocking on wood as I write) I thought it might be informative to share what my experience has been like so far. As my medical team has told me, everyone reacts differently, so you can't know going in what the experience will be like for you, so my experience will not be the same as everyone else's. Also, there are lots of different chemotherapy drugs, and they have different effects, so while many of us assume that chemotherapy = "lots of nausea and vomiting," that is only even a risk for certain chemo drugs. Further, the anti-nausea drugs have come a LONG way in just the last five years, so the image many of us have of chemo is not an accurate one any longer. They give me three different anti-nausea drugs, total, and they all work to block different receptors (just for example).
Anyway. Here is what my two treatments have been like:
The actual chemotherapy is done on an outpatient basis, in a cheerful room with comfy reclining chairs and tvs and wi-fi. There are also pillows and heated blankets, and a big bin of knitted/crocheted hats (I brought home a cute purple one this last time). Some people have a port put in, which is a surgically implanted device (usually in the chest, I think) that they can plug the IV directly into, which means that you don't have to have a needle stick each time. I do not (yet) have a port - I get my needle stick in the back of my hand, and the needle retracts, leaving a plastic tube that allows the IV to go into the vein. I don't find it uncomfortable, but I do find it more comfortable to keep my hand fairly still.
First they give me saline, then two anti-nausea drugs, all through IV drip. They they give me one of the chemo drugs through two big syringes, and the second through a drip. They finish me off with another saline drip. I really don't feel any of it going in, except for the drug they give me via syringe, which feels slightly cool because it is room temperature (it's also red, so the first time I pee after chemo, my pee is red). The whole thing takes about two hours (though when they switch me to the third drug in a month or so, I have heard through a friend that it could take up to 6 hours - she was getting two drugs then, and I'll be getting one, so it may not take so long, but I will have to wait and see. However, as I've said, it is a pleasant room to be in, and I have plenty of reading/email/writing/t.v. watching to keep me occupied.).
The only thing I've noticed is that the second chemo drug can cause headaches. I have not yet gotten an actual headache, but I do get a sense of pressure in my sinuses. They were able to rectify that immediately by slowing down the drip, so it has not been a problem.
I feel light-headed and kind of woozy after chemo, so I don't drive myself home. I don't really feel tired, just kind of off. I usually take an anti-nausea pill or two that first day, not because I've felt sick, but because my stomach has just felt different than usual, so I take it as a preventative.
The second, third, and fourth day after chemo, I take an anti-nausea pill (a different one from the first) twice a day. I also go back in 24 hours after chemo for a Neulasta shot, which helps my body to produce more white blood cells - this is important, because the chemo, which targets all rapidly-growing cells (hence the hair loss and digestive tract issues), causes white blood cell counts to drop. The shot can cause bone pain - I have not yet had this, but one person who did told me it was unpleasant but easily taken care of with Ibuprofen.
Pretty soon after the chemo treatment, I notice that I get indigestion, and it seems to worsen for a few days and then get better after several days or a week. I'm able to take Tums or Prilosec, and so far, the Tums has been enough for me.
What happened last time is that by Sunday evening (I'd had the chemo on Friday), I was feeling pretty yucky. Again, no stomach upset, but that heavy, cloudy, achy feeling you get when you are getting the flu. By Monday morning, I felt fine, but by about 3pm each day, this feeling returns - I wake up fine, and then the chemo fog descends. I also had trouble reaching for words during that first week. I pretty much came home, ate supper, and got into pajamas and bed, not necessarily to fall asleep, but just to rest. Usually, eating and resting make the foggy/achy cloud lift. I do try to get to sleep earlier on days like this.
I also became a ravenous carnivore, which is good, because protein is something to eat a lot of during chemo. I also get very thirsty - also good, because I'm supposed to drink about 2 liters a day.
Constipation and diarrhea can both be side effects of chemo. For anyone who struggles with constipation, I can recommend Senna-Lax, which is very natural and not at all harsh. I haven't (yet) had to deal with diarrhea, for which I am thankful.
By the beginning of the second week after chemo, though, a lot of these symptoms disappear or lessen. I'm told that the fatigue will increase over time. I have so far not had either nausea or vomiting, and my oncologist assures me that I won't. But I should add, too, that I'm on the lowest level of anti-nausea meds, and there's a whole list of others that they give people who do have problems with this. What I hear repeatedly from many, many people is that most people no longer experience this, and when they do, they have mild nausea that is manageable. In fact, gaining weight during chemo is not uncommon!
I do have sleep disruption, but I'm not sure if that is an effect of the chemo or if it's due to my cold (and ear infection, and bronchitis, which my antibiotics seem to be, happily, wiping out!), or all the liquid I'm drinking that means getting up at night to pee. That's ok - one of the anti-nausea drugs causes drowsiness, so I take it before I go to bed and again when I wake up during the night so that I can ensure enough rest.
So - this is the beginning of my experience with chemotherapy. It is not awful. It's not even especially unpleasant, thus far, except for a couple of days when I just feel under the weather. Mostly, it's an adjustment more than anything else. I'm sure I will have less positive things to say as time goes on and I feel more tired, but for now, it's ok.